FDA Warns of Increased Bone Fracture Risk for Diabetes Patients Taking Invokana and Invokamet

FDA Warns of Bone Fracture Risk for Diabetes Drugs

FDA Warns of Bone Fracture Risk for Diabetes Drugs


Last week, the Food and Drug Administration (FDA) issued a safety communication providing information on bone fracture risk and decreased bone density in patients taking the diabetes drugs Invokana and Invokamet (canagliflozin).

The FDA has strengthened the warning for the type 2 diabetes medication canagliflozin (Invokana, Invokamet) related to the increased risk of bone fractures, and the agency added new information about decreased bone mineral density. Bone mineral density relates to the strength of a person’s bones. To address these safety concerns, the FDA added a new Warning and Precaution and revised the Adverse Reactions section of the Invokana and Invokamet labels. When untreated, diabetes can lead to serious health problems, including blindness, nerve and kidney damage, and heart disease. The FDA is continuing to evaluate the risk of bone fractures with other drugs in the SGLT-2 inhibitor class, including Farxiga and Xigduo (dapagliflozin), Jardiance, Glyxambi, and Synjardy (empaglifozin) to determine if additional label changes or studies are needed.

Canagliflozin is a prescription medicine used along with diet and exercise to lower blood sugar in adults with type 2 diabetes. It belongs to a class of drugs called sodium-glucose cotransporter-2 (SGLT-2) inhibitors. Canagliflozin is available as a single-ingredient product under the brand name Invokana and in a combination medicine with metformin under the brand name Invokamet.

The FDA recommends that health care professionals consider the factors that contribute to fracture risk prior to prescribing canagliflozin. Patients should discuss with their health care professionals factors that may increase their risk for bone fracture, but patients should not stop or change any diabetes medicine without first discussing this with a health care professional.

The FDA says bone fractures have been seen in patients taking canagliflozin and fractures can occur as early as 12 weeks after the patient started taking the medicine. Canagliflozin has also been linked to decreases in bone mineral density of the hip and lower spine.

Health care professionals and patients are encouraged   to report side effects involving canagliflozin or other SGLT-2 inhibitors to the FDA MedWatch program: www.fda.gov/MedWatch/report. Reports may be made online, by mail, or by fax (1-800-FDA-0178).
 

This entry was posted in Health Concerns, Pharmaceuticals and tagged , , , , . Bookmark the permalink.


© 2005-2018 Parker Waichman LLP ®. All Rights Reserved.